Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 21, 2023, 4:57 PM CDT for Hidalgo County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2023, 4:57 PM CDT (21:57 UTC)
- Expired
- Apr 21, 2023, 5:15 PM CDT
- In force
- 18 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Hidalgo County, TX
The radar
The Brownsville radar (KBRO), 72 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 2:36 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 10.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2066 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
133
WUUS54 KBRO 212157
SVRBRO
TXC215-212215-
/O.NEW.KBRO.SV.W.0009.230421T2157Z-230421T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
457 PM CDT Fri Apr 21 2023
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
South central Hidalgo County in Deep South Texas...
* Until 515 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located near Santa Ana
National Wildlife Refuge, or 11 miles southwest of Progreso, moving
southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pharr, San Juan, Alamo, South McAllen, Rio Grande Regional
Hospital, Austin Middle School, South Pharr Elementary School,
Buckner Elementary School, P S J A High School and Pharr Memorial
Library.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2606 9807 2607 9808 2606 9810 2607 9810
2606 9813 2607 9813 2605 9815 2607 9818
2606 9818 2606 9820 2608 9822 2607 9824
2619 9828 2622 9813 2606 9799 2606 9802
2607 9803 2604 9804 2605 9806 2604 9808
TIME...MOT...LOC 2156Z 324DEG 43KT 2598 9810
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
64/Katz1 follow-up statement
469
WWUS54 KBRO 212206
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
506 PM CDT Fri Apr 21 2023
TXC215-212216-
/O.EXP.KBRO.SV.W.0009.000000T0000Z-230421T2215Z/
Hidalgo TX-
506 PM CDT Fri Apr 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HIDALGO COUNTY
WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.
LAT...LON 2606 9807 2607 9808 2606 9810 2607 9810
2606 9813 2607 9813 2605 9815 2607 9818
2606 9818 2606 9820 2608 9822 2607 9824
2619 9828 2622 9813 2606 9799 2606 9802
2607 9803 2604 9804 2605 9806 2604 9808
TIME...MOT...LOC 2206Z 324DEG 43KT 2590 9803
$$
64/KatzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:10 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 21, 2:10 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Brownsville TX 210 PM CDT Fri Apr 21 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Tonight through Saturday night) Issued at 207 PM CDT Fri Apr 21 2023 Cutting to the chase, a number of ingredients are in place to trigger strong weather the rest of the afternoon and early evening. SPC has most of the CWA in a slight risk for severe weather category. Judging by percolating convection in surrounding areas, it is just a matter of time before something gets going in the BRO CWA. Large to very large hail and damaging wind gusts are the main threats right now. A cold front is moving through South Central Texas and will provide a focus for strong weather, but will otherwise be fairly weak in terms of cooling things down or producing rain for the CWA over the next 24 to 36 hours. The weak cold front, now half-way through the Corpus Christi area with the tail end almost into Zapata County, should ooze through later tonight, reaching the coast as early as midnight, and weather chances will end except for isolated showers near the coast. That will set the stage for a calmer Saturday as high pressure builds across Texas. Skies will remain partly cloudy on Saturday and temps will drop a mere 5 degrees Fahrenheit or so, down from the lower to middle 90s today to the middle 80s to lower 90s Saturday. Overnight lows will continue in the upper 60s to near 70 as there appears to be very weak initial cold air advection behind the front. && .LONG TERM... (Sunday through next Friday) Issued at 207 PM CDT Fri Apr 21 2023 Key Messages: -Rain chances through Monday -Warm to Hot temperatures midweek -Possible frontal passage Wednesday night bringing rain chances Wednesday night into Thursday As previously advertised, a midlevel shortwave will move through the region on Sunday which will bring shower and thunderstorm chances to Deep South Texas for Sunday and Monday. WPC is maintaining a marginal risk for excessive rainfall for much of the region with QPF totals for Sunday around 1 inch. Due to the excessive clouds and rainfall temperatures will remain in the low to mid 80s for afternoon highs. Quiet weather is expected on Tuesday and Wednesday with high temperatures warming into the mid to upper 80s on Tuesday and upper 80s and low 90s on Wednesday. Another mid/upper level low swings into the Great Basin Tuesday night into Wednesday bringing a cold front through Deep South Texas Wednesday night. This will increase rain and thunderstorm chances across the area late Wednesday night into Thursday with below normal temperatures expected for Thursday and Friday. && .AVIATION... (18Z TAFS) Issued at 1246 PM CDT Fri Apr 21 2023 Low clouds abound and all TAF sites but KBRO are checking in with MVFR ceilings. A weak sea breeze is initiating and there is a fair amount of clear sky within the low CU field. The Lower Valley is under a slight risk of severe weather, but the exact timing and certainty are not yet clear. Radar is still quiet, though the ingredients are in place for strong to severe thunderstorms later this afternoon. Guidance seems to be picking up on isolated convection in the vicinity through midnight, but is otherwise not too helpful. Was conservative with the TAF package for now, given the uncertainty, and prefer to monitor trends before making big changes to the TAFs. && .MARINE... Issued at 207 PM CDT Fri Apr 21 2023 Now through Saturday Night...A cold front will brings scattered showers and storms, and northeast winds late this afternoon into Saturday morning. Any storms that develop over the water could reach severe status, producing hail, strong, gusty winds and frequent cloud to water lightning. Southeast winds will return and increase late Saturday into Sunday, elevating seas, especially offshore. Small craft should exercise caution conditions will be possible Saturday night.| Sunday through Thursday...Slightly adverse conditions are expected Sunday into Monday night due to an increased pressure gradient off the lower Texas coast. More favorable conditions return through Wednesday before a cold front moves through Wednesday night leading to caution conditions for Thursday as northerly winds increase is wake of the frontal passage. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 70 84 73 81 / 10 0 20 60 HARLINGEN 68 87 71 82 / 10 0 20 60 MCALLEN 70 89 73 83 / 10 0 20 70 RIO GRANDE CITY 68 90 72 84 / 10 0 10 70 SOUTH PADRE ISLAND 71 77 72 77 / 10 0 10 60 BAYVIEW/PORT ISABEL 69 82 70 80 / 10 0 10 60 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM/AVIATION...54-BHM LONG TERM....68-McGinnis IDSS...65-Soria UPPER AIR/RADAR...64-Katz
Hazardous weather outlook, Apr 21, 4:33 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 433 PM CDT Fri Apr 21 2023 TXZ248>255-351-353>355-451-454-455-222145- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 433 PM CDT Fri Apr 21 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Severe thunderstorms are possible into the early evening as a cold front moves through the region. Large hail and damaging winds are the main hazards with these storms. Nuisance street flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An elevated risk of rip currents is possible at the local beaches through the entire period. .SPOTTER INFORMATION STATEMENT... Spotter activation has been notified. GMZ130-132-135-150-155-170-175-222145- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 433 PM CDT Fri Apr 21 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Severe thunderstorms are possible into the early evening as a cold front moves through the coastal waters. Gusty winds, hail and lightning strikes are the main hazards with these storms. Lower visibility and rough waves in and near the thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated.
In the hours before
Local storm report, Apr 21, 3:48 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
348 PM CDT FRI APR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 W LA GLORIA 26.72N 98.65W
04/21/2023 M1.00 INCH STARR TX STORM CHASER
STORM CHASER REPORTED HAIL WEST OF LA GLORIA.
&&
EVENT NUMBER BRO2300001
GBSpecial weather statement, Apr 21, 3:58 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Brownsville TX
358 PM CDT Fri Apr 21 2023
TXZ253-255-212130-
Southern Hidalgo TX-Inland Cameron TX-
358 PM CDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of southeastern
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indian Hills, or near Mercedes, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Weslaco, Alamo, Donna, Mercedes, La Feria, Elsa, Edcouch,
Santa Rosa and La Villa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.
&&
LAT...LON 2617 9813 2640 9810 2634 9788 2635 9785
2632 9769 2614 9770 2613 9792
TIME...MOT...LOC 2057Z 344DEG 10KT 2621 9789
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HallmanLocal storm report, Apr 21, 4:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
422 PM CDT FRI APR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 N LA FERIA 26.17N 97.82W
04/21/2023 E1.00 INCH CAMERON TX AMATEUR RADIO
HAM REPORTED NICKEL TO ONE INCH SIZED HAIL.
&&
EVENT NUMBER BRO2300002
GBSpecial weather statement, Apr 21, 4:41 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
441 PM CDT Fri Apr 21 2023
TXZ253-255-212230-
Southern Hidalgo TX-Inland Cameron TX-
441 PM CDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of southeastern Hidalgo
and western Cameron Counties through 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carricitos, or over Los Indios, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Mercedes, La Feria, Santa Rosa, La Villa, Palm Valley, Los
Indios, Rangerville, Santa Maria and La Paloma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.
&&
LAT...LON 2599 9763 2600 9762 2601 9765 2602 9764
2603 9764 2602 9767 2603 9766 2603 9773
2602 9774 2605 9777 2603 9778 2603 9779
2606 9780 2605 9786 2607 9786 2606 9792
2634 9796 2633 9775 2596 9754 2596 9760
TIME...MOT...LOC 2141Z 328DEG 15KT 2604 9772
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HallmanLocal storm report, Apr 21, 4:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
454 PM CDT FRI APR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 S MCCOOK 26.46N 98.38W
04/21/2023 M1.50 INCH HIDALGO TX PUBLIC
&&
EVENT NUMBER BRO2300003
GBLocal storm report, Apr 21, 4:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
457 PM CDT FRI APR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MISSION 26.21N 98.32W
04/21/2023 E2.50 INCH HIDALGO TX PUBLIC
PUBLIC REPORTED LARGEST HAIL ESTIMATED 2.5 INCHES WITH
LOT OF 1 INCH HAIL NEARLY COVERING THE YARD.
&&
EVENT NUMBER BRO2300004
GBThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:25 PM CDT | Special Weather Statement | BRO | Brooks, Jim Hogg, Starr | 50 min |
| Apr 21, 3:05 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg, Starr | 40 min |
| Apr 21, 3:27 PM CDT | Special Weather Statement | BRO | Hidalgo | 33 min |
| Apr 21, 3:27 PM CDT | Special Weather Statement | BRO | Jim Hogg | 48 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 39 min |
| Apr 21, 3:38 PM CDT | Areal Flood Advisory | BRO | Jim Hogg | 66 min |
| Apr 21, 3:41 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 49 min |
| Apr 21, 3:58 PM CDT | Special Weather Statement | BRO | Hidalgo | 32 min |
| Apr 21, 4:10 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Hidalgo | 31 min |
| Apr 21, 4:11 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 49 min |
| Apr 21, 4:12 PM CDT | Areal Flood Advisory | BRO | Cameron, Hidalgo | 53 min |
| Apr 21, 4:35 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 50 min |
| Apr 21, 4:41 PM CDT | Special Weather Statement | BRO | Cameron | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.